Texas, 2020

Excessive Heat in Texas, July 11 to 13, 2020

July 11 to 13, 2020 · NWS SHV · 7 events in 7 counties and zones

An upper level ridge of high pressure centered over the Southern Plains began to amplify and expand north-northeast into the Plains and Mississippi Valley through the middle portions of July, resulting in increased subsidence and hence, hotter temperatures as readings climbed into the mid to upper 90s across much of the Ark-La-Tex. A weak surface boundary became stationary on the 13th across…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure centered over the Southern Plains began to amplify and expand north-northeast into the Plains and Mississippi Valley through the middle portions of July, resulting in increased subsidence and hence, hotter temperatures as readings climbed into the mid to upper 90s across much of the Ark-La-Tex. A weak surface boundary became stationary on the 13th across portions of Northeast Texas, Southern Arkansas, and North Louisiana, which resulted in low level moisture pooling near and south of this boundary. Thus, very oppressive heat indices were observed across much of East Texas from the 12th-13th, with heat indices ranging from 110-115 degrees each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 5:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 11, 5:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
631 PM CDT Sat Jul 11 2020

.AVIATION...

VFR conditions will prevail across the terminals through the
majority of the TAF period. The exception is the possibility of
thunderstorms moving southward across Texarkana and El Dorado
during the pre-dawn hours and clearing by the mid-morning. The
thunderstorms are forecast with a VCTS prevailing group at this
time and as more confidence in the storms and their timing comes
in overnight, TEMPO groups will be needed for IFR/MVFR conditions
as the storms move through. The storms are expected to mostly
diminish before reaching the remaining terminals to the south.
Light southeasterly winds at 5-10kts will become southwesterly by
Sunday afternoon across the terminals. /04-Woodrum/

&&

.PREV DISCUSSION... /issued 343 PM CDT Sat Jul 11 2020/

UPDATE...

A quick update was issued this afternoon to add an additional
tier to the north of counties and parishes into the Excessive Heat
Warning for Sunday. Confidence is building given today's heat
indices warming into the 110+ range that northwestern Louisiana
will hit criteria again tomorrow. Thus, the Shreveport-Bossier
City metro was added to the warning for tomorrow since Excessive
Heat Warning criteria requires two consecutive days of heat
indices above 110F for a warning. /04-Woodrum/

PREV DISCUSSION... /issued 223 PM CDT Sat Jul 11 2020/

SHORT TERM.../Tonight through Sunday Night/

Northwest flow on the periphery of a vast upper-level ridge
across the southwestern CONUS to maintain hot conditions across
the region through the remainder of the weekend. Ripples within
the upper-flow combined with a weak frontal boundary shifting
south across Arkansas overnight to support strong convection
mainly along and north of interstate 30 late tonight. Damaging
winds will be the main threat across these areas after midnight
and into daybreak. Airmass behind the frontal boundary to have
minimal impact on temperatures on Sunday with lingering cloud-
cover perhaps having a greater impact. Regardless, due to
uncertainty regarding the extent of remnant cloud cover following
early convection, models are fairly consistent on supporting 105
to 110 degree heat index values along and north of I-20 with
higher amounts south of I-20 ahead of the frontal boundary.
Therefore, the Excessive Heat Warning will be shifted southward
with the remainder of the region remaining under a Heat Advisory
through 7 PM Sunday. /05/

LONG TERM.../Monday through Friday Night/

Starting 12z Monday...In the words of Walter Winchell, "It's a sure
sign of summer if the chair gets up when you do", and as I have
heard before in Texas, this upcoming week is going to be "hotter
than a stolen tamale". Upper level ridging is expected to expand
farther eastward towards our region at the start of the upcoming
week. As a result, afternoon high temperatures will continue to
climb into the upper 90s across the area, with a possibility of some
areas reaching the lower 100s. As per the previous discussion, have
continued to trend slightly downward to a more conservative outcome
with temperatures from what NBM populated due to some moist soil
conditions and ample low-level moisture advection. Regardless, a few
degrees here and there wont change the fact that it is going to be
hot as a billy goat in a pepper patch.

As we move toward the end of next week, medium-range model guidances
is hinting that the ridge axis will be more SW to NE from the
Southern Plains into the central CONUS. If this does indeed happen,
we could see an increase in some afternoon isolated convection
across the southern portion of the forecast area, mainly during
afternoon peak heating hours. Aside from this possible late week
convection, the remainder of the long term period appears to be
fairly dry across the region. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  98  77 /   0   0  10   0
MLU  98  77  98  77 /  10  10  20  10
DEQ  97  75  96  74 /   0  30  30  10
TXK  95  76  95  76 /   0  30  20   0
ELD  97  77  96  75 /   0  30  20  10
TYR  96  77  97  77 /   0   0   0  10
GGG  97  77  99  77 /   0   0  10  10
LFK  98  77 100  77 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Sunday for ARZ050-051-059>061-070-
     071.

     Excessive Heat Warning until 7 PM CDT this evening for ARZ072-
     073.

     Heat Advisory until 7 PM CDT Sunday for ARZ072-073.

LA...Excessive Heat Warning until 7 PM CDT Sunday for LAZ001-002-010-
     017.

     Heat Advisory until 7 PM CDT this evening for LAZ001-002-010-017.

     Excessive Heat Warning until 7 PM CDT Sunday for LAZ003-011-012-
     018>020.

     Excessive Heat Warning until 7 PM CDT this evening for
     LAZ004>006-013-014-021-022.

     Heat Advisory until 7 PM CDT Sunday for LAZ004>006-013-014-021-
     022.

OK...Heat Advisory until 7 PM CDT Sunday for OKZ077.

TX...Excessive Heat Warning until 7 PM CDT Sunday for TXZ124>126-
     136>138-149>153-165>167.

     Heat Advisory until 7 PM CDT this evening for TXZ124>126-136>138-
     149>153-165>167.

     Heat Advisory until 7 PM CDT Sunday for TXZ096-097-108>112.

&&

04/05/33
Hazardous weather outlook, Jul 11, 12:32 PM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
132 PM CDT Sat Jul 11 2020

ARZ050-051-059>061-070-071-LAZ001-002-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-121845-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Caddo-Bossier-De Soto-Sabine-McCurtain-Red River-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
132 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Very hot temperatures in the middle to upper 90s are expected once
again this afternoon. When combined with the high humidity levels,
maximum heat index readings will range between 105 to 110 degrees.
Therefore, a Heat Advisory remains in effect today. By later this
evening and overnight, a thunderstorm complex shifting south from
the Plains may reach into some of our northern sections with some
of the storms potentially posing a threat of damaging wind gusts.
However, the threat of dangerous heat will continue to be the main
weather story today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to widely scattered thunderstorms will be possible over
our northern sections, generally north of the I-20 corridor, as
the remnants of a larger thunderstorm complex continue to weaken
and shift south early on Sunday in association with a weakening
frontal boundary.

Along with the threat of thunderstorms will be the continued heat.
Afternoon highs are still forecast to reach the middle to upper
90s on Sunday and throughout much of the upcoming week. With high
afternoon relative humidity, heat index readings will continue to
reach above 105 degrees and likely higher. Thus, a combination of
Heat Advisory and Excessive Heat Warning conditions is expected to
continue through much of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

ARZ072-073-LAZ003>006-011>014-018>022-121845-
Columbia-Union-Webster-Claiborne-Lincoln-Red River-Bienville-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-
132 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Very hot temperatures in the middle to upper 90s are expected once
again this afternoon. When combined with the high humidity levels,
maximum heat index readings will range between 110 to 115 degrees.
Therefore, an Excessive Heat Warning is in effect today. By later
this evening and overnight, a thunderstorm complex shifting south
from the Plains may reach into some of our northern sections with
some of the storms potentially posing a threat of damaging winds.
However, the threat of dangerous heat will continue to be the main
weather story today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to widely scattered thunderstorms will be possible over
our northern sections, generally north of the I-20 corridor, as
the remnants of a larger thunderstorm complex continue to weaken
and shift south early on Sunday in association with a weakening
frontal boundary.

Along with the threat of thunderstorms will be the continued heat.
Afternoon highs are still forecast to reach the middle to upper
90s on Sunday and throughout much of the upcoming week. With high
afternoon relative humidity, heat index readings will continue to
reach above 105 degrees and likely higher. Thus, a combination of
Heat Advisory and Excessive Heat Warning conditions is expected to
continue through much of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Marion

When
July 11, 6:00 PM CST to July 13, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Excessive Heat, Harrison

When
July 11, 6:00 PM CST to July 13, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Excessive Heat, Panola

When
July 11, 6:00 PM CST to July 13, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
July 11, 6:00 PM CST to July 13, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
July 11, 6:00 PM CST to July 13, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Angelina

When
July 11, 6:00 PM CST to July 13, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
July 11, 6:00 PM CST to July 13, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895281, 895282, 895283, 895284, 895285, 895286, 895287.